Can Plaquenil cause ringing in the ears or hearing loss, and, if so, is the damage permanent?

Ask the Doctor: Questions about Rheumatoid Arthritis

Stephen A. Paget, MD, FACP, FACR
Stephen A. Paget, MD, FACP, FACR
Physician-in-Chief Emeritus, Hospital for Special Surgery

I've been on Plaquenil for about seven years. Two and a half years ago I started having bad ringing in my ears and have been noticing hearing loss. I became so concerned that I started doing some research and discovered that this definitely could be a side effect. My doctor has left the area and due to the shortage of rheumatologists nearby, I haven't been able to ask anyone about this. If it is the Plaquenil, will the hearing damage be permanent? And if I switch to some other medication will the ringing in my ears stop?

Answer:

Plaquenil, rarely, can cause such hearing problems, It is important to stop it and see an ear, nose and throat doctor to assess the type and extent of ear problem. Luckily, there are many, wonderful new medications for your RA and you need not worry if you have to stop Plaquenil.

 

Need Help Finding a Physician?

Call us toll-free at:
+1.877.606.1555

Related Conditions

Conditions & Treatments

adult child
Select A Body Part
Conditions: Adult head Conditions: Adult spine Conditions: Adult shoulder Conditions: Adult elbow Conditions: Adult hand Conditions: Adult hip Conditions: Adult knee Conditions: Adult ankle Conditions: Adult head Conditions: Adult full body Conditions: Child spine Conditions: Child elbow Conditions: Child hip Conditions: Child hand Conditions: Child knee Conditions: Child ankle Conditions: Child full body


Conditions A-Z
A B C D E F G H I
J K L M N O P Q R
S T U V W X Y Z
SEE ALL